www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/389

Title: Sexual dysfunction associated with protease inhibitor containing highly active antiretroviral treatment
Authors: Schrooten, Ward
Colebunders, Robert
Youle, Mike
Molenberghs, Geert
Dedes, Nikos
Koitz, Gunvor
Finazzi, Renato
de Mey, Inge
Florence, Eric
Dreezen, Christa
Keywords: Medical statistics
Clinical trials
Issue Date: 2001
Publisher: LIPPINCOTT WILLIAMS & WILKINS
Citation: AIDS, 15(8). p. 1019-1023
Abstract: BACKGROUND: A high proportion of individuals receiving highly active antiretroviral treatment (HAART) complain of sexual dysfunction (SD), encompassing a lack of desire or erectile dysfunction. OBJECTIVE: To determine whether SD was associated with particular components of the HAART regimens and to identify risk factors for the development of SD in patients on HAART. METHODS: A survey among patients with HIV infection using an anonymous questionnaire was conducted in 10 European countries between December 1998 and December 1999. A total of 904 individuals currently receiving antiretroviral agents were included in the analyses. RESULTS: A decrease in sexual interest was significantly more frequently reported by subjects (men and women) using HAART containing protease inhibitors (PI) (308/766, 40%), compared with PI-naive patients (22/138, 16%; OR 3.55; 95% CI 2.15--5.89). In addition, a significantly larger number of PI-experienced men reported a decrease in sexual potency (216/628, 34%) compared with PI-naive men (12/99, 12%; OR 2.56; 95% CI 1.33--5.03). In multivariate analyses the following factors were associated with a decrease in sexual interest: a current PI-containing regimen, a history of a PI regimen, symptomatic HIV infection, age and homosexual contact as HIV transmission mode. Factors associated with a decrease in sexual potency were: current use of a PI-containing regimen, symptomatic HIV disease, age and the use of tranquillisers. CONCLUSION: SD appears to be a common side-effect of HAART regimens containing a PI. The potential association between SD and other side-effects of HAART, such as lipodystrophy syndrome and neuropathy, should be investigated further.
URI: http://hdl.handle.net/1942/389
DOI: 10.1097/00002030-200105250-00010
ISI #: 000168930100009
ISSN: 0269-9370
Category: A1
Type: Journal Contribution
Validation: ecoom, 2002
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
Published version107.56 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.